Minnesota, 2010

Hail in Minnesota, April 12, 2010

April 12, 2010 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced penny size hail at Jackson during the afternoon of April 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced penny size hail at Jackson during the afternoon of April 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 12, 2:35 PM CST, 0 minutes earlier.

Area forecast discussion, Apr 12, 2:35 PM CST, 0 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT MON APR 12 2010

.DISCUSSION...
WRMFNT FM ALONG THE MO RVR WL LIFT NWD TO NR I90 OVERNIGHT. TRW ACRS
NW IA ASSOCD WITH S/W SHUD EXIT CWA BY 22Z. NOT SURE IF ANY TRW CAN
REFIRE WITH RISING HGTS ALOFT BUT WILL LEAVE A SLIGHT CHC ACRS SW MN
TRHU 03Z NORTH OF THIS FNT. ALSO AN OUTFLOW BNDRY HAS DEVELOPED
ALONG A SUX-SLB LINE FROM AFTN CONVECTION. HOWVR...WITH WARMING
TEMPS ALOFT...PBLY WL NOT SEE ANY DEVELOPMENT THERE...SO WL LEAVE
THAT AREA DRY. WNDS SHUD REAMIN GUSTY OUT OF THE SSE OVERNIGHT AND
TEMPS WL BE SLOW TO FALL WITH LOWS IN THE 50S TO NEAR 60. AM
CONCERNED WITH STRATUS SPREADING N FM THE CNTRL PLAINS. HAVE
INCREASED CLOUDS AGAIN LATE TONIGHT AS LLJ AS LLJ BECOMES MORE SLY.
WL INCREASE THESE CLOUDS AFTER 06Z.

ST WILL CONT TO DVLP/SPRD NWD OVER FCST AREA ERY TUE MRNG BEFORE
STEADILY SUCCUMBING TO HEATING AND MIXG STARTING LATE MRNG. BY ERY
AFTN SKIES SHUD BE PTCLDY NW TO MOSUNNY SE. STG SERLY/SRLY WINDS
CONT TO BE A PRETTY SURE BET N DECENT GRADIENT AS MAIN UPPER SYS
MOVES NEWD TO W OF FCST AREA. THESE STG WINDS SHUD DCRS ONLY SLWLY
TUE EVE THEN MORE RPDLY LATE TUE NGT INTO WED AS SYS MOVES FRTHR
N/NEWD AWAY FROM AREA. MEANWHILE...THERMAL PATTERN WILL BE UNFVRBL
FOR SHWRS AND TSTMS TILL FNT SLIPS EWD ACRS AREA VERY LATE TUE AND
TUE NGT...THEN PCPN SHUD DCRS FROM THE NW WED. WITH BEST DYNAMICS
WELL OUT OF AREA AND THERMAL SUPPORT MEDIOCRE...WE ARE LEFT WITH
DECENT MOISTURE AVBL WHICH SHUD RESULT IN SHWRS AND TSTMS NEAR FNT.
DECENT MOISTURE CUD RESULT IN A FEW HALF DECENT RAINFALL AMOUNTS BUT
IN GNRL NOTHING HVY AND GNRL...AND SVR WX POTENTIAL LOOKS NIL.

FNT SHUD LAY DOWN CLOSE TO SERN CRNR OF FCST AREA BY LATE WED AND
STAY THERE A WHILE. THIS MEANS AT LEAT SOME CONTD CHC OF TSTMS SERN
CRNR OF FCST AREA THRU WED NGT AND THU...TILL STGR CDFNT CLEARS AND
DRIES AIR OUT BY LATE THU NGT. IF FNT WIGGLES BACK NWD TO ANY EXTENT
WED NGT OR THU... THIS WUD NOT ONLY BRING CHC TSTMS A LTL FRTHR NWD
INTO AREA...BUT CUD EVEN RESULT IN A SLGT CHC SVR STORMS FAR SERN
CRNR OF FCST AREA IN PART OF NWRN IA...MAINLY THU WHEN STGR FNT
MOVES SEWD OVER AREA.

&&

.AVIATION...
GENLY VFR THRU 08Z. STRATUS WITH CIGS BLO BKN010 WL SPREAD N TOWARDS
MO RIVR AFTER 09Z AND PSBLY REACHING I90 BY 12Z. SLIGHT CHC OF TRW
THIS EVE ACRS SW MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Apr 12, 2:27 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT MON APR 12 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
327 PM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS OVER SOUTHWEST MINNESOTA
DURING THE LATE AFTERNOON...MAINLY EAST OF THE BUFFALO RIDGE.
ISOLATED STORMS COULD PRODUCE UP TO QUARTER SIZE HAIL.

FLOODING...
RUNOFF FROM HEAVY RAINS ACROSS NORTHWEST IOWA WILL RESULT IN
MINOR FLOODING ALONG THE LITTLE SIOUX RIVER FROM SPENCER TO LINN
GROVE THIS WEEK.

THE JAMES RIVER WILL REMAIN ABOVE FLOOD STAGE BUT WILL SLOWLY
FALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN CENTRAL SOUTH DAKOTA
TUESDAY AFTERNOON...THEN SPREAD EAST AT NIGHT. AS THE STORMS
DEVELOP A FEW COULD BECOME SEVERE...MAINLY FROM THE JAMES VALLEY
WEST...WITH WINDS GUSTS TO 60 MPH AND HAIL TO THE SIZE OF
QUARTERS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 12, 1:04 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
204 PM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     HAIL             WEBB                    42.95N 95.01W
04/12/2010  E0.88 INCH       CLAY               IA   PUBLIC

&&

JLAFLIN
Local storm report, Apr 12, 1:05 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
205 PM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 SE WEBB               42.92N 94.97W
04/12/2010  E1.00 INCH       CLAY               IA   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Apr 12, 1:09 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
209 PM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             WEBB                    42.95N 95.01W
04/12/2010  E1.00 INCH       CLAY               IA   TRAINED SPOTTER

&&

JLAFLIN
Local storm report, Apr 12, 1:24 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 PM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 N SPENCER             43.17N 95.15W
04/12/2010  E0.75 INCH       CLAY               IA   BROADCAST MEDIA

            MOSTLY PEA SIZE WITH A FEW UP TO DIME SIZE

&&

JLAFLIN
Local storm report, Apr 12, 2:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
304 PM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             5 N RUSHMORE            43.69N 95.80W
04/12/2010  E0.88 INCH       NOBLES             MN   PUBLIC

&&

JLAFLIN
Local storm report, Apr 12, 2:05 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 PM CDT MON APR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HAIL             5 N RUSHMORE            43.69N 95.80W
04/12/2010  E0.88 INCH       NOBLES             MN   PUBLIC

&&

JLAFLIN

The radar

The Sioux Falls radar (KFSD), 140 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
April 12, 2:35 PM CST
Where
Jackson County, 0.5 mi E of Jackson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.620, -94.990

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223785.